Can You Overdose on Shrooms?

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn

Psilocybin mushrooms, more commonly referred to as ‘shrooms,’ are hallucinogenic mushrooms that alter an individual’s consciousness and state of mind. Psilocybin is the active chemical in psychedelic mushrooms and come from a specific type of mushroom that can be found in tropical and subtropical regions of the United States, South America, and Mexico. The United States Drug Enforcement Administration (DEA) classifies psilocybin as a Schedule I substance, which are defined as “drugs with no currently accepted medical use and a high potential for abuse.” The average half-life, meaning the length of time the substance will remain in one’s system until the concentration in one’s blood has been reduced by half, of psilocin is 50 minutes, as is noted by the International Encyclopedia of Adverse Drug Reactions and Interactions

There are many different strains of psilocybin mushrooms and each has its own level of potency. Because an individual is ingesting the organic mushroom, calculating the strength and amount of active ingredient is virtually impossible. Psilocybe cubensis is the most common variety of shrooms available and happens to be fairly strong. A typical dose of dried psilocybe cubensis mushrooms is approximately 3.5 grams, which is equal to 1/8th of an ounce. Research suggests that hallucinogens (e.g., shrooms) work by temporarily interrupting communication between one’s neurotransmitters that regulate one’s basic functions (e.g., body temperature, muscle control, sensory perception) in addition to the regulation of one’s mood, sexual behavior, hunger, and sleep. 

Overdose

It is highly unlikely to physically overdose on any of the currently identified species of psilocybin-containing mushrooms. There are, however, many risks and adverse effects that accompany the excessive consumption of shrooms, including a psychological overdose. Symptoms of overdose could include any combination of the following examples, provided by UC Santa Cruz:

  • Psychosis
  • Extreme paranoia
  • Intense panic attacks
  • Lightheadedness
  • Anxiety
  • Nausea
  • Excessive perspiration 
  • Slowed sense of time
  • Facial flushing
  • Delusional thinking

It is also important to note that it is not uncommon for poisonous and potentially lethal mushrooms to be misidentified as psychedelic mushrooms. Consuming these can result in unintentional poisoning, leading to severe injury to vital organs, and in some cases death. 

For Information and Support 

If you are concerned for yourself or a loved one regarding substance abuse and/ or addiction we recommend reaching out for help as soon as possible. If left untreated, substance abuse can result in long lasting and potentially life-threatening consequences. Keep in mind: you are not alone! There is an entire network of professionals that are available to help and support you and your loved one throughout the recovery process. The earlier you seek support, the sooner your loved one can return to a happy, healthy, and fulfilling life.

Please do not hesitate to reach out with any questions regarding our specific program at Haven House Addiction Treatment and/ or general substance abuse and/ or addiction treatment related information. Our highly trained staff is readily available to discuss how we might best be able to help you and your loved one. We can be reached by phone at 424-318-3777. You are also welcomed to contact anytime us via email at admissions@hhtxc.com.

More to explore

Clonazepam Withdrawal

Clonazepam Withdrawal Timeline

Haven House Addiction Treatment – Please do not hesitate to reach out with any questions regarding clonazepam withdrawal symptoms & treatment.

man with a TBI and erectile dysfunction

Can A TBI Cause ED?

Click here to learn about traumatic brain injuries (TBIs) and how they can cause erectile dysfunction (ED), as well as how you can receive treatment.

We remain open during the Covid-19 crisis to provide detox and treatment to those in need. Find out more